Alert archive / North Carolina / Tornado Warnings in 1994

Tornado Warning 12, NWS Wilmington, NC

September 18, 1994New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 18, 1994, 6:38 PM EDT for New Hanover County, North Carolina. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Sep 18, 1994, 6:38 PM EDT (22:38 UTC)
Expired
Sep 18, 1994, 7:45 PM EDT
In force
67 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1994-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1994-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 182238
TORILM
NCC129-182345-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
638 PM EDT SUN SEP 18 1994
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NEW HANOVER COUNTY
 
AT 636 PM EDT...RADAR INDICATED A POSSIBLE TORNADO JUST NORTH OF
SOUTHPORT IN SOUTHEASTERN BRUNSWICK COUNTY. THE STORM WAS MOVING
NORTHEAST AT 30 MILES AN HOUR AND WILL ENTER SOUTHERN NEW HANOVER COUNTY
BY 645 PM.
 
 
TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A
PLACE OF SAFETY NOW. STAY AWAY FROM DOORS AND WINDOWS. GET OUT OF
MOBILE HOMES AND CARS. IF DAMAGE OCCURS NEAR YOU...DO NOT ATTEMPT TO
WALK AROUND IN THE DARK. THERE MAY BE DOWNED POWER LINES AND OTHER
HAZARDS THAT CANNOT BE SEEN.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 18, 2:39 AM EDT, 15 hours 59 minutes earlier.

Area forecast discussion, Sep 18, 2:39 AM EDT, 15 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
238 AM EDT SUN SEP 18 1994

UPCOMING WX SENARIO APPEARS TO BE ON TRACK.  00Z SOUNDG DATA SHOWS DEEP
TROPICAL MOISTURE (850 DWPT > 15C) NOW OVR THE REGION.  SAT LOOP SHOWG
CLEARY DEFINED SHORTWAVE OVR ALA...MOVG SLOWLY EAST.  03Z SFC ANAL SHOWS
CF MOVG INTO THE EXTREME WSTRN PTN OF THE STATE.  LOOKS LIKE THE STAGE
IS SET FOR A SOAKING RAIN EVENT OVR ESTRN NC.

BASED ON LATEST SAT IMAGES...I PREFER THE SLOWER ETA/AVN SOLNS.  THIS
MEANS THAT PCPN WILL ARRIVE LATER THAN EARLIER ANTICIPATED AND PERSIST
INTO MON.  THE NGM DRIES THE REGION OUT WAY TOO FAST...DROPPING MEAN RH
< 30% BY 00Z TUE.

THE MAIN PLAYERS IN THIS WX SCENARIO ARE WK VORT MAX WHICH TRACKS FROM AL
TONIGHT TO SC ON MON...AND SLOW MOVG CF WITH PLENTY OF MOISTURE TO WORK
WITH.  AS THESE TWO FEATURES INTERACT OVR ESTRN NC TDY AND TNGHT THEY
WILL LIKELY PRODUCE SHOWERS AND TSTMS WITH LOCALLY HEAVY DOWNPOURS.  NOT
EXPECTG ANY SVR DUE TO LACK OF SFC HEATG WITH EXTENSIVE CLDNS EXPECTED.
VERTICAL VELOCITIES WILL ALSO BE ENHANCED BY RIGHT ENTRANCE REGION OF
200 MB JET WHICH WILL BE OVR REGION TDY.  BASED ON ALL THIS WILL GO
WITH CAT POPS FOR TDY...LIKELY POPS FOR TNGHT.  ON MON WILL HOLD ON TO A
30 POP FOR MOST SECTIONS AS ETA/AVN STILL INDICATING LIFT AND MSRBL QPF
OVR THE MHX CWA AT 12Z MON.  50 POPS ARE IN ORDER MON FOR ILM AND THE
OUTER BANKS.  EVEN THOUGH LOTS OF CLOUDS EXPECTED...WITH LATER START OF
PCPN...MOS MAX TEMPS OF LOW 80S SHUD BE REALIZED AS 850 TEMPS AND 1000-
500 THKNS REMAIN HIGH TDY.

WNDS OVR CSTL WTRS CONTINUE HIGH WITH CHLV AND DLSN INDICATG 30 KTS AND
THIS WILL CONTINUE TDY BEFORE SHIFTG INTO THE N AND NE LATER THIS AFTN
AND EVNG.  WITH SLOW MOVEMENT OF FRNT...CONTINUING THE SPLIT ON THE CWF
IS A GOOD IDEA.

.MHX...SCA CSTL WTRS.

JME

In the hours before

Special weather statement, Sep 18, 3:02 PM EDT, 3 hours 36 minutes before
NCZ098-095-084-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN SEP 18 1994

.....TORRENTIAL RAIN IN EASTERN NORTH CAROLINA...IN ONSLOW COUNTY...

...A TORNADO WATCH IS POSTED UNTIL 8 PM FOR SOUTHEAST NORTH CAROLINA...

STORM SPOTTERS REPORT TORRENTIAL DOWNPOURS AND WINDS AROUND 25 MPH
IN ONSLOW COUNTY. THE STORM IS TRACKED ON RADAR MOVING TO THE
NORTHEAST AT 25 MPH.

BE ALERT FOR REDUCED VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS
TODAY UNTIL 8 PM.

MATHESON
Special weather statement, Sep 18, 4:56 PM EDT, 1 hour 42 minutes before
NCZ080-087-089-090-092>101-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON  NC
456 PM EDT SUN SEP 18 1994

..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM...
...HEAVY RAIN FALLING OVER THE CAROLINAS...

AT 430 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER
ALL OF SOUTHEASTERN NORTH CAROLINA AND MOST OF SOUTH CAROLINA.  THE
HEAVIEST RAIN WAS BETWEEN 25 MILES WEST OF GEORGETOWN IN SOUTH CAROLINA
...AND WILMINGTON IN NORTH CAROLINA.

THE STORMS WERE MOVING EAST AT 30 MILES AN HOUR.

DOPPLER RADAR IN NEWPORT NORTH CAROLINA REPORTED RAIN TOTALS OF 1 TO 3
INCHES TODAY.  MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THIS
AFTERNOON.

WHILE THERE HAS BEEN NO REPORTS OF SEVERE WEATHER IN NORTH CAROLINA
TODAY...A LOW PRESSURE CENTER OVER WESTERN SOUTH CAROLINA WILL TREK
NORTHEASTWARD TONIGHT...CREATING AN ENVIRONMENT FAVORABLE FOR

ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU ZSHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.
Special weather statement, Sep 18, 4:56 PM EDT, 1 hour 42 minutes before
NCZ080-087-089-090-092>101-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
456 PM EDT SUN SEP 18 1994

..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM...
...HEAVY RAIN FALLING OVER THE CAROLINAS...

AT 430 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER
ALL OF SOUTHEASTERN NORTH CAROLINA AND MOST OF SOUTH CAROLINA.  THE
HEAVIEST RAIN WAS BETWEEN 25 MILES WEST OF GEORGETOWN IN SOUTH CAROLINA
...AND WILMINGTON IN NORTH CAROLINA.

THE STORMS WERE MOVING EAST AT 30 MILES AN HOUR.

DOPPLER RADAR IN NEWPORT NORTH CAROLINA REPORTED RAIN TOTALS OF 1 TO 3
INCHES TODAY.  MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THIS
AFTERNOON.

WHILE THERE HAS BEEN NO REPORTS OF SEVERE WEATHER IN NORTH CAROLINA
TODAY...A LOW PRESSURE CENTER OVER WESTERN SOUTH CAROLINA WILL TREK
NORTHEASTWARD TONIGHT...CREATING AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

ERICKSON
Special weather statement, Sep 18, 5:00 PM EDT, 1 hour 38 minutes before
NCZ080-087-089-090-092>101-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
456 PM EDT SUN SEP 18 1994

..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM...
...HEAVY RAIN FALLING OVER THE CAROLINAS...

AT 430 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER
ALL OF SOUTHEASTERN NORTH CAROLINA AND MOST OF SOUTH CAROLINA.  THE
HEAVIEST RAIN WAS BETWEEN 25 MILES WEST OF GEORGETOWN IN SOUTH CAROLINA
...AND WILMINGTON IN NORTH CAROLINA.

THE STORMS WERE MOVING EAST AT 30 MILES AN HOUR.

DOPPLER RADAR IN NEWPORT NORTH CAROLINA REPORTED RAIN TOTALS OF 1 TO 3
INCHES TODAY.  MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING THIS
AFTERNOON.

WHILE THERE HAS BEEN NO REPORTS OF SEVERE WEATHER IN NORTH CAROLINA
TODAY...A LOW PRESSURE CENTER OVER WESTERN SOUTH CAROLINA WILL TREK
NORTHEASTWARD TONIGHT...CREATING AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

ADVANCE PLANNING IS ESSENTIAL DURING A TORNADtO WATCH. YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

ERICKSON
Special weather statement, Sep 18, 5:46 PM EDT, 52 minutes before
NCZ080-087-089-090-092>101-182245-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
546 PM EDT SUN SEP 18 1994

..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM...

AT 530 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER
ALL OF SOUTHEASTERN NORTH CAROLINA AND SOUTH CAROLINA.  THE HEAVIEST RAIN
WAS FROM GEORGETOWN IN SOUTH CAROLINA TO WILMINGTON IN NORTH CAROLINA.

THE STORMS WERE MOVING NORTHEAST AT 30 MILES AN HOUR.

THUNDERSTORMS NEAR THE NORTH CAROLINA/SOUTH CAROLINA STATELINE...BETWEEN
MYRTLE BEACH AND SHALOTTE...HAD WIND GUSTS OVER 30 KNOTS.  IF YOU ARE
IN THIS AREA MOVE TO AN INTERIOR ROOM DURING THE WORST STORMS.

MOTOTRIST ACROSS THE REGION SHOULD DRIVE WITH CARE AS MANY ROADWAYS ARE
WATER COVERED AND SLICK.
ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

ERICKSON
Special weather statement, Sep 18, 5:47 PM EDT, 51 minutes before
NCZ080-087-089-090-092>101-182245-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
546 PM EDT SUN SEP 18 1994

..TORNADO WATCH FOR SOUTHEASTEN NORTH CAROLINA UNTIL 8 PM...

AT 530 PM EDT...SCATTERED THUNDERSTORMS AND PATCHES OF RAIN WERE OVER
ALL OF SOUTHEASTERN NORTH CAROLINA AND SOUTH CAROLINA.  THE HEAVIEST RAIN
WAS FROM GEORGETOWN IN SOUTH CAROLINA TO WILMINGTON IN NORTH CAROLINA.

THE STORMS WERE MOVING NORTHEAST AT 30 MILES AN HOUR.

THUNDERSTORMS NEAR THE NORTH CAROLINA/SOUTH CAROLINA STATELINE...BETWEEN
MYRTLE BEACH AND SHALOTTE...HAD WIND GUSTS OVER 30 KNOTS.  IF YOU ARE
IN THIS AREA MOVE TO AN INTERIOR ROOM DURING THE WORST STORMS.

MOTOTRIST ACROSS THE REGION SHOULD DRIVE WITH CARE AS MANY ROADWAYS ARE
WATER COVERED AND SLICK.
ADVANCE PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

ERICKSON

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:59 PM EDTSevere Thunderstorm WarningILMBrunswick61 min
Sep 18, 6:15 PM EDTTornado WarningILMBrunswick60 min

Nearby

Tornado Warnings in North Carolina, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.